North Dakota, 2015Hail and Damaging Wind in North Dakota, May 28, 2015
May 28, 2015 · NWS BIS · 4 events in 2 counties and zones
Thunderstorms developed along a weak surface trough over south central North Dakota, and continued later in the day as multiple short waves ejected out of an upper level low over northern Wyoming into southeast Montana. The strongest storms developed over the southern James River Valley where the greatest instability was noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $100,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weak surface trough over south central North Dakota, and continued later in the day as multiple short waves ejected out of an upper level low over northern Wyoming into southeast Montana. The strongest storms developed over the southern James River Valley where the greatest instability was noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 11:53 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 28, 11:53 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1253 PM CDT THU MAY 28 2015
.UPDATE...
ISSUED AT 1244 PM CDT THU MAY 28 2015
THE FORECAST FOR THE AFTERNOON REMAINS ON TRACK WITH ISOLATED
CONVECTION BEGINNING TO INITIATE ALONG A WEAK SURFACE TROUGH
ACROSS SOUTH CENTRAL NORTH DAKOTA AND A MORE DISTINCT PRE-FRONTAL
TROUGH ACROSS NORTHWEST NORTH DAKOTA. EXPECT CONVECTIVE COVERAGE
TO CONTINUE TO INCREASE IN ASSOCIATION WITH THESE FEATURES AIDED
BY MULTIPLE IMPULSES EJECTING OUT OF THE UPPER LEVEL LOW ACROSS
NORTHERN WYOMING AND SOUTH CENTRAL MONTANA. SPC CONTINUES TO
MAINTAIN A MARGINAL RISK WITH THEIR 1630Z DAY ONE CONVECTIVE
OUTLOOK. THIS IS PLAUSIBLE WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE...ESPECIALLY ACROSS FAR SOUTH CENTRAL NORTH DAKOTA...THE
JAMES RIVER VALLEY AND INTO EASTERN NORTH DAKOTA WITH ML CAPE OF
AROUND 1500 J/KG. HOWEVER...OVERALL DEEP LAYER SHEAR IS
MARGINAL...ON THE ORDER OF 20-30 KTS.
UPDATE ISSUED AT 859 AM CDT THU MAY 28 2015
NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE OTHER THAN TO
BLEND TO OBSERVED TRENDS THROUGH 14 UTC. EXPECT A LULL IN
CONVECTIVE ACTIVITY FOR THE NEXT COUPLE HOURS...UNTIL THE ARRIVAL
OF IMPULSES PROPAGATING NORTHEAST OUT OF WYOMING AND WESTERN SOUTH
DAKOTA AND POTENTIAL WEAK SCATTERED CONVECTION ACROSS THE
SOUTHWEST AND SOUTH CENTRAL AROUND 16-17 UTC.
UPDATE
ISSUED AT 638 AM CDT THU MAY 28 2015
SHOWERS CONTINUE TO PUSH EAST OUT OF MY EASTERN COUNTIES...SO
TWEAKED POPS TO MATCH. NEW SHOWER ACTIVITY ACROSS MY SOUTH
CENTRAL...FOLLOWED THE HRRR AND INCREASED POPS THERE FOR THIS.
ENOUGH INSTABILITY PRESENT TO INCLUDE ISOLD THUNDER.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT THU MAY 28 2015
THUNDERSTORMS WILL ONCE AGAIN BE THE FOCUS FOR THE SHORT TERM.
EARLY THIS MORNING A PREFRONTAL TROUGH WAS PARKED ACROSS WESTERN
NORTH DAKOTA...WHILE A STATIONARY FRONT WAS DRAPED ACROSS
NORTHERN NORTH DAKOTA. LIGHT SHOWERS CONTINUE TO PUSH OFF TO THE
NORTH AND EAST. REDEVELOPMENT OF SHOWERS IS EXPECTED ALONG THE
FRONT THROUGH THE DAY. ACROSS WESTERN NORTH DAKOTA...WHERE SKIES
HAVE CLEARED OUT...FOG HAS DEVELOPED. THE HRRR IS SHOWING FOG
ACROSS WESTERN NORTH DAKOTA THROUGH THE EARLY MORNING HOURS.
LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA ALONG THE
TROUGH AXIS. THE WRF/RAP/HRRR ARE SHOWING A RAPIDLY DESTABILIZING
BOUNDARY LAYER THIS AFTERNOON WITH 1000+ J/KG CAPE AND STEEP LOW
LEVEL LAPSE RATES. AGAIN THE INGREDIENT THAT APPEARS TO BE LACKING
IS SHEAR. HOWEVER...STRONG STORMS ARE POSSIBLE WITH GUSTY
WINDS...HAIL AND VERY HEAVY RAIN.
AS WE HEAD TOWARD THE LATE AFTERNOON AND EVENING HOURS...AN UPPER
LEVEL SHORTWAVE TROUGH WILL ENTER THE WESTERN DAKOTAS. THIS WILL
PROVIDE THE FORCING NEEDED TO KICK THE STATIONARY FRONT SOUTHWARD
ACROSS NORTH NORTH DAKOTA AS A COLD FRONT. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE THIS
AFTERNOON AND EVENING.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 415 AM CDT THU MAY 28 2015
A DRY AND COOL FRI-SAT AFTERNOON PERIOD FOLLOWED BY A MUCH MORE
ACTIVE WEATHER PATTERN SATURDAY NIGHT AND ONWARDS ARE THE MAIN
HIGHLIGHTS IN THE LONG TERM PERIOD.
A STABLE AIRMASS ASSOCIATED WITH A RIDGE OF SURFACE HIGH PRESSURE
WILL DEVELOP ACROSS THE NORTHERN PLAINS ON FRIDAY...REMAINING IN
PLACE THROUGH MUCH OF SATURDAY. HIGHS FRI-SAT COMFORTABLE AT
55-65. DRY AIR ACCOMPANYING THE SFC HIGH WILL BRING A CHANCE FOR
WIDESPREAD FROST FRIDAY NIGHT-SAT MORNING WITH FORECAST LOWS IN
THE 30S. WOULD EXPECT SOME SORT OF FROST HEADLINES BEING ISSUED
FOR THAT PERIOD OVER THE NEXT 24-36 HOURS.
ROBUST RETURN FLOW WEST SATURDAY AND AREA WIDE SUNDAY INTO EARLY
NEXT WEEK AS THE RIDGE OF HIGH PRESSURE MOVES OFF TO OUR EAST AND
A STRONG FRONTAL BOUNDARY DEVELOPS JUST OFF TO OUR WEST ACROSS THE
HIGH PLAINS. FIRST WAVE OF PRECIPITATION ARRIVES SATURDAY NIGHT AS
A STRONG MID LEVEL S/WV IMPULSE MOVES EAST IN ZONAL FLOW TOWARDS
AND ACROSS NORTH DAKOTA. BOTH GFS/EC SHOW LITTLE IF ANY
INSTABILITY SO REMOVED THUNDER AND WENT WITH STRAIGHT SHOWERS.
THIS AREA OF SHOWERS CONTINUES SUNDAY MORNING BEFORE MOVING OFF TO
OUR EAST BY SUNDAY AFTERNOON. SPOTTY POPS FOR THE REMAINDER OF
SUNDAY AND SUNDAY NIGHT ALONG WITH A SLIGHT CHANCE FOR T-STORMS.
WE WILL WARM BACK INTO THE 70S WEST AND SOUTH CENTRAL WHERE MODELS
PUT THE STRONGER WAA.
STRONG WARM AIR AND MOISTURE ADVECTION CONTINUES EARLY NEXT WEEK
WITH HIGH TEMPERATURES WARMING INTO THE 70S TO MID 80S ACROSS THE
REGION. THIS WILL RESULT IN INCREASING INSTABILITY MONDAY INTO
THE MIDDLE PORTIONS OF THE WEEK. 12Z GFS/EC MODELS STILL PROJECT
ANYWHERE FROM 1500-3500 J/KG OF MUCAPE ALONG WITH AMPLE WIND SHEAR
FOR THE MONDAY-WEDNESDAY TIMEFRAME. STILL LOTS OF UNCERTAINTY
WHERE THE BEST COMBINATION OF FORCING...INSTABILITY...AND SHEAR
WILL SET UP. WILL MENTION THE POSSIBILITY FOR STRONG THUNDERSTORMS
AND HEAVY RAINFALL IN THE HWO.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1244 PM CDT THU MAY 28 2015
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND INTO THE EARLY EVENING. A COLD
FRONT WILL OVERTAKE THE AREA FROM NORTHWEST TO SOUTHEAST LATE THIS
AFTERNOON AND THROUGH THE EVENING. MVFR/IFR STRATUS IS FORECAST
BEHIND THE FRONT TONIGHT INTO FRIDAY MORNING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...AYD
SHORT TERM...AJ
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, May 28, 1:31 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT THU MAY 28 2015
NDZ001>005-009>013-017>023-031>035-040>044-291945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-
231 PM CDT THU MAY 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EARLY EVENING. A FEW STORMS MAY BE STORNG WITH SMALL HAIL AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FROST IS EXPECTED ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH
DAKOTA OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING...WITH
LOW TEMPERATURES IN THE 30S.
THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
STRONG STORMS AND HEAVY RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ025-036-037-045>048-050-051-291945-
FOSTER-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
231 PM CDT THU MAY 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FROST IS EXPECTED ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH
DAKOTA OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING...WITH
LOW TEMPERATURES IN THE 30S.
THERE WILL BE CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
STRONG STORMS AND HEAVY RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY RAIN...HAIL AND WIND REPORTS TO
THE NATIONAL WEATHER SERVICE VIA
FACEBOOK.COM/NWSBISMARCK...TWITTER.COM/NWSBISMARCK OR BY CALLING
701-223-4582.
AYD
In the hours before
Special weather statement, May 28, 12:55 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT THU MAY 28 2015
NDZ037-048-281930-
STUTSMAN-LA MOURE-
155 PM CDT THU MAY 28 2015
...A LINE OF THUNDERSTORMS WILL AFFECT WESTERN LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES...
AT 153 PM CDT...A LINE OF THUNDERSTORMS WAS LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF JAMESTOWN TO KULM...AND MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 35 MPH...HEAVY RAIN AND PEA SIZE HAIL ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...EDGELEY...KULM...MARION...YPSILANTI...ADRIAN...SPIRITWOOD
LAKE...MONTPELIER...SPIRITWOOD...JUD...DICKEY...ELDRIDGE...SYDNEY...
BERLIN...MILLARTON AND NORTONVILLE.
SEEK SHELTED INSIDE A STURDY BUILDING.
LAT...LON 4633 9840 4628 9885 4628 9899 4693 9899
4713 9847 4698 9847 4698 9844 4665 9844
4663 9843 4662 9834
TIME...MOT...LOC 1853Z 244DEG 35KT 4691 9884 4629 9896
AYDSpecial weather statement, May 28, 1:19 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT THU MAY 28 2015
NDZ017-018-281945-
MCKENZIE-DUNN-
219 PM CDT THU MAY 28 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MCKENZIE AND
NORTHWESTERN DUNN COUNTIES...
AT 219 PM CDT /119 PM MDT/...A STRONG THUNDERSTORM WAS OVER THEODORE
ROOSEVELT NATIONAL PARK NORTH UNIT...OR 16 MILES SOUTH OF WATFORD
CITY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4750 10338 4764 10342 4771 10294 4745 10291
TIME...MOT...LOC 1919Z 265DEG 19KT 4756 10329
ZH
Special weather statement, May 28, 1:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT THU MAY 28 2015
NDZ037-281945-
STUTSMAN ND-
232 PM CDT THU MAY 28 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STUTSMAN
COUNTY...
AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
SPIRITWOOD LAKE TO NEAR MONTPELIER...AND MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...YPSILANTI...MONTPELIER AND SPIRITWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4663 9844 4663 9875 4719 9851 4719 9847
4698 9846 4698 9845
TIME...MOT...LOC 1931Z 243DEG 37KT 4713 9843 4670 9854
VININGEvent by event
2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, La Moure
- When
- May 28, 1:35 PM CST to 1:39 PM CST
- Where
- La Moure County, 6.52 mi WSW of Dickey
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $6,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 46.500, -98.600
Six large evergreen trees were uprooted. Crop damage was also reported.
Funnel Cloud, La Moure
- When
- May 28, 3:18 PM CST to 3:20 PM CST
- Where
- La Moure County, 5.63 mi SW of Verona
- Reported by
- Storm Chaser
- Coordinates
- 46.310, -98.150
Hail, La Moure
- When
- May 28, 3:30 PM CST to 3:32 PM CST
- Where
- La Moure County, 6.24 mi S of Berlin
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 46.290, -98.490
Hail, Dickey
- When
- May 28, 6:45 PM CST to 6:48 PM CST
- Where
- Dickey County, 0.48 mi W of Fullerton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.170, -98.430
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 28, 2015$13 million · 2 in hail · 13 events
- Flash Flooding and Flood in Oklahoma, May 28 to 29, 2015$228,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Massachusetts, May 28, 2015$188,000 · 61 kt wind · 15 events
- Tornado and Flash Flooding in North Dakota, May 28 to 29, 2015$210,000 · EF0 · 5 events
- Tornado and Flash Flooding in Texas, May 28, 2015$108,000 · EF0 · 18 events
- Tornado and Flash Flooding in Oklahoma, May 28, 2015$50,000 · EF1 · 8 events
- Tornadoes in Arkansas, May 28, 2015$35,000 · EF1 · 2 events
- Damaging Winds in Maine, May 28, 201550 kt wind · 20 events
- Rip Currents in Florida, May 28, 20152 injured · 2 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 18 events
- Flash Flooding and Damaging Winds in Texas, May 28 to 29, 201562 kt wind · 17 events
- Tornadoes and Flash Flood in Kansas, May 28, 2015EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577830, 577824, 577826, 577827.